Turn on thread page Beta

Propranolol for anxiety and side effects watch

    • Thread Starter
    Offline

    3
    ReputationRep:
    Hey, I’ve been feeling so overwhelmed recently due to multiple events. It’s lead me to feel faint the past few weeks after I had a panic attack and passed out. But recently it’s been getting worse and the past few days I’ve been really worried and have had constant heart palpitations and chest pains and I just haven’t felt myself. I’m 17 and go to college and it’s the holidays at the moment so I go back to college on Monday, my alevel exams are in a few months. I have a history of depression and anxiety but I’ve been fine for the past two years. It’s terrifying because I’ve never had any feelings like this before and the panic just won’t go away. It’s affecting my sleep and i can’t think straight to work and I just want it to all go away. I’m not myself and I feel like I’m going mad because one week ago I was fine and had very little anxiety. Now I don’t know what to do and I’m a mess and just want to go back to normal but I don’t know how long all of this will last. I went to the doctors yesterday and she prescribed me propranolol, had a tablet in the evening and within an hour I felt better but at two in the morning 8 hours later I was woken up by a panic attack as my heart was racing like mad and whole body was shaking so I took another tablet, an hour later a felt nauseous as I didn’t eat with the tablet and had a fever. I was tossing and turning for the rest of the night and kept on waking up and it was so hard to fall back asleep. I’m going to continue taking the propranolol(10mg 3x daily) and soon get counselling at college. I find all of this so scary and strange as I know it’s purely psychological and I’ve been fine for so long and I just want it to go away and be me. Right now I’m exhausted with only a few hours sleep yet I just can’t settle and my whole body aches. I literally don’t know what to do so I just hope you can help me somehow.
    • #1
    #1

    Hi!
    The thing about propranolol is it is a short term solution of sorts to an anxiety attack, it doesn't actually target the source or prevent any further episodes. In my experience, I'd say it wards of some side effects for about 2/3 hours, so rather than taking 30mg in the morning, take 10mg in the morning, 10mg at lunch and 10mg at dinner. Obviously I am not a doctor just someone who has had the same issues. It could be that you need a higher dose too; 30mg is quite a small, starting dose so I'd say if it persists talk to the doctor and if its suitable they'll up it. My dose has been upped three times due to this. I also take an antidepressant which helps with anxiety, but it carries quite a lot of side effects (ie suicidal thoughts) so if you've only been experiencing anxiety for a week or so recently it probably wouldn't help but it's something to keep in mind if this does persist. The best advice you will get is from your doctor though. If you've not been through CBT before you definitely should be doing this alongside medication, or any type of therapy. Some places offer anxiety management courses on the NHS which are really helpful, free and you can self refer online.
    Just bear in mind, medication is not a quick fix at all. I've been on them a long time and anxiety and depression still have a big impact on my life, they just no longer run it.
    Hope I helped
    Offline

    11
    ReputationRep:
    I have been through courses of Propranolol and Citalopram for depression and anxiety.
    Even though they didnt work for me in the long-term, the professionals pushed me to
    carry on with the medication as it does take a while to kick in, and I had similar symptoms
    to you when i first start taking my tablets, the panic attacks, staying up, heart racing, the
    claminess all of it...shakiness and I used to clench my teeth without the grinding if that
    makes any sense until my mouth and jaw hurt. Keep taking the meds.

    If after a month or two, you're still feeling this way, go back to your gp and they will
    probably prescribe you an alternate medication. But, do not go off the tablets, and
    do consult your doctor before and after making any alternate decisions.

    Most important thing is be kind to yourself, and remember you are not alone
    Things can be scary if we havent tried them before, but I can assure you there
    is nothing to worry about, and all the people that you will interact with are there
    trying to help you, and will always be gentle and caring to you. I hope this helps,
    and if you ever wanna chat about anything in the world, feel free to drop me a
    pm sweetie
 
 
 
Reply
Submit reply
Turn on thread page Beta
TSR Support Team

We have a brilliant team of more than 60 Support Team members looking after discussions on The Student Room, helping to make it a fun, safe and useful place to hang out.

Updated: February 16, 2018
Poll
How are you feeling in the run-up to Results Day 2018?

The Student Room, Get Revising and Marked by Teachers are trading names of The Student Room Group Ltd.

Register Number: 04666380 (England and Wales), VAT No. 806 8067 22 Registered Office: International House, Queens Road, Brighton, BN1 3XE

Write a reply...
Reply
Hide
Reputation gems: You get these gems as you gain rep from other members for making good contributions and giving helpful advice.